Winter Storm, Southern Litchfield
- When
- January 7, 6:30 AM EST to January 8, 12:30 AM EST
- Where
- Southern Litchfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
A low pressure system approached from the Great Lakes region Friday night, January 7th, while a secondary area of low pressure formed along the mid Atlantic coast. These lows moved slowly eastward Friday night into Saturday, eventually consolidating into one low during the day Saturday, January 8th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system approached from the Great Lakes region Friday night, January 7th, while a secondary area of low pressure formed along the mid Atlantic coast. These lows moved slowly eastward Friday night into Saturday, eventually consolidating into one low during the day Saturday, January 8th. Four to 10 inches of snow fell across Litchfield County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 7, 5:02 AM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
502 AM EST FRI JAN 7 2011
.SYNOPSIS...
SNOW OF VARYING INTENSITY WILL OVERSPREAD THE REGION TODAY
AS A FRONTAL BOUNDARY PUSHES ACROSS THE REGION. A LARGE MID LEVEL
DISTURBANCE WILL SEATTLE OVER THE REGION FOR THE WEEKEND. IT WILL
PRODUCE PERIODS OF SNOW. A MORE POTENT STORM FORMS AND PASSES WELL
TO OUR SOUTH. SUNDAY THIS SYSTEM DEPARTS LEAVING A COLD NORTHEAST
FLOW ACROSS THE REGION. HIGH PRESSURE BUILDS INTO ONTARIO AND THE
GREAT LAKES REGION MONDAY INTO TUESDAY. LATE TUESDAY ANOTHER STORM
WILL PASS OFFSHORE...AND THEN HIGH PRESSURE OVER THE UPPER GREAT
LAKES AND ONTARIO REASSERTS ITSELF TO END THE WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
VERY DIFFICULT FORECAST FOR THE SHORT TERM AS NOT MANY STRONG
FORCING FEATURES WITH CURRENT COMPLEX LOW PRESSURE SYSTEM BUT MANY
SUBTLE FEATURES THAT WILL DETERMINE WHICH AREAS RECEIVE THE
HEAVIEST SNOWFALL OVER THE NEXT 36 HOURS. FIRST LOW A CLIPPER TYPE
SYSTEM CURRENTLY JUST NORTH OF GEORGIAN BAY WITH A COASTAL TROUGH
IN PLACE EXTENDING SOUTHEAST FROM NORTHERN MAINE TO NEW JERSEY
COAST. MODELS ARE FAIRLY CONSISTENT WITH THE CLIPPER LOW AS WELL
AS A SECONDARY REDEVELOPMENT ACROSS EXTREME SOUTHEAST NEW YORK
OR NEAR LONG ISLAND LATER THIS AFTERNOON. THERE EXISTS
CONSIDERABLE DISAGREEMENT IN THE MODELS WITH THE TRACK OF THE
SECONDARY FEATURE AFTER THIS POINT WITH MOST MODELS TRACKING THIS
LOW DUE EAST. THE MAIN SNOW PRODUCER FOR OUR FA MAY IN FACT BE THE
CLIPPER SYSTEM AS WELL AS THE UPPER LOW WHICH APPROACHES THE FA ON
SATURDAY.
AS FAR AS THE FORECAST SNOW AMOUNTS AND AREAS WHICH ARE EXPECTED
TO RECEIVE WARNING LEVEL SNOWS AS OPPOSED TO ADVISORY LEVEL SNOWS
THE AFOREMENTIONED MORE SUBTLE FEATURES LIKELY HOLD THE KEY. FIRST
ISENTROPIC LIFT AHEAD OF A SURFACE COLD FRONT ORIENTED NORTH SOUTH
FROM THE CLIPPER TYPE SYSTEM HAS PRODUCED AN ENHANCED AREA OF SNOW
ACROSS NORTHERN PORTIONS OF THE MOHAWK VALLEY....PORTIONS OF THE
SOUTHERN ADIRONDACKS AND LAKE GEORGE SARATOGA REGION. SECONDLY
VERY FAVORABLE DENDRITIC GROWTH EXPECTED ACROSS THIS AREA AS -12 C
TO -18 C LEVELS CARVE THROUGH AN AREA OF +12 OMEGA WITH SATURATED
LOWER LEVELS. THIRD ALTHOUGH AT VERY LOW LEVELS SEVERAL BANDS OF
FRONTOGENETIC FORCING ARE EXPECTED WITH THE FIRST LIFTING THROUGH
THIS REGION AT THE PRESENT TIME THROUGH ABOUT 12Z AND ANOTHER MORE
POTENT BAND EXPECTED TO CROSS THE REGION BETWEEN 21Z AND 03Z.
FOURTH BAND OF NEGATIVE EPV STARTS AROUND 21Z THIS AFTERNOON AND
PRETTY MUCH SITS ACROSS THIS AREA INTO SATURDAY AFTERNOON BEFORE
WEAKENING.
HAVE TOTAL QPF AMOUNTS THROUGH TONIGHT OF A QUARTER TO A THIRD OF
AN INCH SOUTH AND EAST WITH A HALF INCH TO TWO THIRDS OF AN INCH
NORTH AND WEST...TOTALS THROUGH SATURDAY ARE AROUND A THIRD OF AN
INCH SOUTHEAST WHERE PCPN WILL TAPER OFF QUICKLY TO AROUND THREE
QUARTERS OF AN INCH NORTHWEST. SNOW TO LIQUID RATIOS SHOULD BE
HIGH WITH THIS EVENT GENERALLY 15:1 OR SLIGHTLY HIGHER. HAVE
ISSUED A WINTER STORM WARNING FOR THE SOUTHERN ADIRONDACKS...SOUTHERN
FULTON COUNTY...SOUTHEAST WARREN COUNTY AND NORTHERN SARATOGA
COUNTY THROUGH 6 PM SATURDAY WITH ACCUMULATIONS OF 6 TO 16 INCHES.
THE HIGHEST AMOUNTS ARE EXPECTED TO OCCUR ACROSS THE HIGHER
TERRAIN OF THE SOUTHERN ADIRONDACKS WHERE UPSLOPE FLOW AND
HIGHEST SNOW TO LIQUID RATIOS LIKELY TO OCCUR. HAVE ISSUED A
WINTER WEATHER ADVISORY FOR SOUTHERN VERMONT...NORTHERN BERKSHIRES
AND WASHINGTON COUNTY IN NEW YORK THROUGH 6 PM SATURDAY FOR 4 TO
8 INCHES OF SNOW. HAVE ISSUED A WINTER WEATHER ADVISORY FOR THE
MOHAWK VALLEY...SCHOHARIE VALLEY...GREATER CAPITAL DISTRICT...
EASTERN CATSKILLS...TACONICS...MID HUDSON VALLEY...SOUTHERN
BERKSHIRES AND LITCHFIELD HILLS THROUGH 6 AM SATURDAY FOR 3 TO 10
INCHES WITH THE HIGHEST TOTALS ACROSS THE MOHAWK VALLEY. THIS AREA
NOT EXPECTED TO SEE MUCH IN THE WAY OF SNOWFALL ON SATURDAY AS
WRAPAROUND SNOWS WILL BE CONFINED TO AREAS FARTHER NORTH AND EAST.
EXPECT HIGHS TODAY IN THE LOW 20S NORTHWEST TO AROUND 30
SOUTHEAST...LOWS TONIGHT IN THE TEENS AND HIGHS SATURDAY IN THE
MID 20S TO AROUND 30.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
ON SATURDAY NIGHT...ANY LINGERING WRAP AROUND SNOW SHOULD BE
CONFINED TO FAR NORTHERN PORTIONS OF THE AREA FROM THE SOUTHERN
ADIRONDACKS SOUTHEAST THROUGH SOUTHERN VERMONT. SINCE INTENSITY
WILL BE MUCH LESS GENERALLY AN INCH OR LESS HAVE NO HEADLINES IN
EFFECT FOR THIS PERIOD. THE REMAINDER OF THE FA CAN EXPECT
VARIABLE CLOUDS OVERNIGHT WITH GENERALLY SCATTERED FLURRIES. LOWS
SATURDAY NIGHT ARE EXPECTED TO BE IN THE UPPER SINGLE DIGITS
NORTHWEST TO MID TEENS SOUTHEAST.
ON SUNDAY...ANY LINGERING SNOW SHOULD BE CONFINED TO THE SOUTHERN
ADIRONDACKS AND WESTERN MOHAWK VALLEY WITH SOME LAKE ENHANCED
WRAPAROUND SNOW SHOWERS. THERE IS ALSO THE POSSIBILITY OF SOME
UPSLOPE SNOW SHOWERS ACROSS SOUTHERN VERMONT SUNDAY MORNING. AREAS
OUTSIDE OF THE LAKE ENHANCED WRAPAROUND SNOW SHOWERS OR UPSLOPE
FLOW SHOULD EXPECT SOME INTERVALS OF SUN WHILE AREAS TO THE NORTH
WILL REMAIN MOSTLY CLOUDY. HIGHS ON SUNDAY WILL RANGE FROM THE LOW
20S NORTHWEST TO LOW 30S SOUTHEAST.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MAIN ISSUE IN THE EFP IS WHETHER OR NOT THERE WILL BE A COASTAL
STORM EVENT IN THE WEDNESDAY TIME PERIOD. 00UTC GFS AND ECMWF
MORE OR LESS GIVE FCA A GLANCING BLOW MAINLY SOUTH AND EAST AREAS.
THIS IS IN LINE WITH PVS HPC GUID. HWVR THE CANADIAN AND OVER HALF
THE GFS ENSEMBLES BRING THE SYSTEM CONSIDERABLY CLOSER TO THE
COAST WITH RATHER NOTICEABLE QPFS IN 0.4 TO 1.4 INCH LEQ RANGE.
BEING THIS IS DAY 6 WILL JUST GO WITH A 40-50 PCT POP AND PTYPE AS
-SN. AKA CHC OF SNOW.
LATE SUNDAY THE COMPLEX 500HPA CUT OFF THAT PLAGUED US FOR THE
WEEKEND EXITS INTO THE ATLC. NW FLOW OF CAA WITH CONTINUE SCT
-SHSN MAINLY OROGRAPHICALLY SUNDAY NIGHT.
OTHERWISE EFP PERIOD IS DOMINATED BY MASSIVE SFC HIGH PRESSURE
FM SOUTH CNRTL CANADA INTO UPR GRT PLAINS AND GRTLKS COUPLED WITH
EXPANSIVE 500 HPA LOW OVER MUCH THE SAME REGION. THE ONLY BREAK
IN THIS REGIMES HEGEMONY IS THE PASSAGE OF THE COASTAL LOW
WEDNESDAY...WHICH COULD BE ANYWHERE FM 100 TO 600 MILES OFFSHORE.
OTHERWISE ONE CORE OF COLD AIR DEPARTS LATE SUNDAY...AND MORE
FLOWS IN TO END THE WEEK. WITH CAA...A SERIES OF 500 HPA SHORT
WAVES TRANSITING THE AREA THU AND FRI CLOUDS WILL PERSIST ALONG
WITH MAINLY TRRN AND LK ENHANCED FLURRIES AND -SHSN. TEMPS WILL
BE NR TO BLO NORMALS THROUGH THE PERIOD.
WILL PRETTY MUCH POPULATE EFP WITH GMOS...MAKING CHANGE ON WED TO
CHC OF SNOW IN 40-50 PCT RANGE AS NOTED ABOVE.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
N-S FRONTAL BOUNDARY WILL PUSH EAST ITO REGION...AND BE SUPPORTED
BY RIBBON OF ISENTROPIC LIFT AND PASSAGE OF 500HPA SHORT WAVE
ACROSS REGION. THE 500 HPA SHORT WAVES SHOW UP WELL ON SAT
IMAGERY. THESE WILL ALL PROVIDE THE LIFT TO FIRST SATURATE ATMOSPHERE
OVER THE NEXT FEW HOURS...OVER SPREAD THE AREA WITH LIGHT
SNOW. A HEAVIER BAND WILL LIFR NORTHEAST THROUGH THE REGION DURING
THE AFTERNOON. CURRENT VFR CIGS AOA OVC080 WILL LAST A FEW MORE
HOURS WITH CONDS DETERIORATING QUICKLY FM WEST TO EAST.
BY 09-10UTC CONDS WILL BCM MVFR...AND BTWN 13-18UTC WILL BCM IFR
FM SW TO NE IN CIGS AND -SN. WIDESPREAD IFR CONDS IN CIGS AND -SN
WILL PERSIST FRI NIGHT.
WINDS WILL REMAIN LIGHT/VARIABLE INTO THE MORNING...INCRG TO
EAST AT 5-10KTS TODAY. TONIGHT THEY WILL BE LIGHT AND VRBL.
OUTLOOK...
SAT-SAT NT...MVFR/IFR IN LINGERING -SN.
SUN- MON...VFR...NO SIG WX.
TUE...VFR...POSSIBLY DETERIORATING IN
LATE PM.
&&
.HYDROLOGY...
TEMPERATURES ARE EXPECTED TO REMAIN BELOW FREEZING THROUGH MOST OF
NEXT WEEK. SNOW OF VARYING INTENSITY WILL FALL ACROSS THE AREA
TODAY INTO SATURDAY. TOTAL LIQUID EQUIVALENT WITH THIS SYSTEM WILL
RANGE FROM A THIRD OF AN INCH SOUTH AND EAST TO THREE QUARTERS OF
AN INCH NORTHWEST. ALL OF THE PRECIP IS EXPECTED TO FALL AS SNOW.
ICE WILL CONTINUE TO THICKEN ON MAIN STEM RIVERS OVER THE NEXT
SEVERAL DAYS ALTHOUGH SNOW COVER ON TOP OF THE ICE MAY SLOW THE
RATE OF INCREASE IN ICE THICKNESS.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 6 AM EST SATURDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 6 AM EST SATURDAY FOR NYZ038-040-
047>054-058>061-063>066.
WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR NYZ032-033-
039-041-042-082-083.
WINTER WEATHER ADVISORY UNTIL 6 PM EST SATURDAY FOR NYZ043-084.
MA...WINTER WEATHER ADVISORY UNTIL 6 AM EST SATURDAY FOR MAZ025.
WINTER WEATHER ADVISORY UNTIL 6 PM EST SATURDAY FOR MAZ001.
VT...WINTER WEATHER ADVISORY UNTIL 6 PM EST SATURDAY FOR VTZ013>015.
&&
SYNOPSIS...11/SNYDER
NEAR TERM...11
SHORT TERM...11
LONG TERM...SNYDER
AVIATION...SNYDER
HYDROLOGY...11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 354 AM EST FRI JAN 7 2011 CTZ001-013-MAZ025-NYZ038-040-047>054-058>061-063>066-081200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE- SOUTHERN HERKIMER-MONTGOMERY-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS- 354 AM EST FRI JAN 7 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...THE SOUTHERN BERKSHIRES OF WESTERN MASSACHUSETTS AND THE MOHAWK VALLEY...SCHOHARIE VALLEY...GREATER CAPITAL DISTRICT...EASTERN CATSKILLS...TACONICS AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS OF 2 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE. NYZ032-033-039-041-042-082-083-081200- NORTHERN HERKIMER-HAMILTON-SOUTHERN FULTON-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN FULTON-SOUTHEAST WARREN- 354 AM EST FRI JAN 7 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS... SOUTHERN FULTON COUNTY...SOUTHEAST WARREN COUNTY AND NORTHERN SARATOGA COUNTY OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS OF 2 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE. MAZ001-NYZ043-084-VTZ013>015-081200- NORTHERN BERKSHIRE-NORTHERN WASHINGTON-SOUTHERN WASHINGTON- BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 354 AM EST FRI JAN 7 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN BERKSHIRES OF WESTERN MASSACHUSETTS...WASHINGTON COUNTY OF EAST CENTRAL NEW YORK...AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS OF 2 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE.
The national radar mosaic for the moment the first event began.
1 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276000, 276002.